Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Flagstaff, AZ

July 9, 2018Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 9, 2018, 5:49 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2018, 5:49 PM MST (00:49 UTC)
Expired
Jul 9, 2018, 6:15 PM MST
In force
26 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 73 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
554 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1890 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WUUS55 KFGZ 100049
SVRFGZ
AZC005-025-100115-
/O.NEW.KFGZ.SV.W.0004.180710T0049Z-180710T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
549 PM MST MON JUL 9 2018

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...
  Coconino County in north central Arizona...

* Until 615 PM MST

* At 548 PM MST, a severe thunderstorm was located near Sedona,
  moving west at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Sedona, Junipine Resort, Cottonwood, Garland's Oak Creek Lodge,
  Slide Rock State Park, Red Rock State Park, Dead Horse Ranch State
  Park, Manzanita Campground, West Fork Of Oak Creek and Tuzigoot
  National Monument.

This includes the following highways...
 State Route 179 between mile markers 310 and 313.
 State Route 89A between mile markers 352 and 353, and between mile
markers 358 and 383.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3502 11177 3485 11170 3472 11202 3495 11218
TIME...MOT...LOC 0048Z 070DEG 21KT 3492 11183 

HAIL...0.75IN
WIND...60MPH
 
$$

JDS
1 follow-up statement
716 
WWUS55 KFGZ 100113
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
613 PM MST MON JUL 9 2018

AZC005-025-100121-
/O.EXP.KFGZ.SV.W.0004.000000T0000Z-180710T0115Z/
Yavapai-Coconino-
613 PM MST MON JUL 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI AND COCONINO COUNTIES
WILL EXPIRE AT 615 PM MST...
                
The storm which prompted the warning near Sedona has weakened below 
severe limits. Therefore the warning will be allowed to expire. 
However gusty winds are still possible with this thunderstorm as it 
moves west of Sedona.

LAT...LON 3502 11177 3485 11170 3472 11202 3495 11218
TIME...MOT...LOC 0111Z 070DEG 21KT 3488 11197 

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:34 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 9, 3:34 PM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
334 PM MST Mon Jul 9 2018

.SYNOPSIS...The monsoon weather pattern will persist over the
region this week, with daily rounds of afternoon and evening
thunderstorms.

&&

.DISCUSSION...Expect to see shower and thunderstorm activity
continue through midnight with the largest concentration of
activity near western Coconino and Yavapai counties. Hi-res models
are hinting at the development of an MCS by late afternoon that
propagates into Yavapai County through the early evening hours
bringing a round of moderate to heavy rainfall. Isolated chances
for showers and thunderstorms remain through the evening
elsewhere. Expect coverage for Tuesday to be mostly along the
higher terrain features of the Mogollon Rim and White Mountains
with isolated coverage elsewhere. Main threats remain to be small
hail, gusty winds, and heavy rainfall.

Long range models do not indicate much of a break over the long
term in afternoon shower and thunderstorm activity keeping
moisture locked in over northern Arizona. By Wednesday, the flow
over northern Arizona shifts to become more southerly as the
trough influencing our weather today shifts out. This will open
the door for more widespread activity and increased moisture
across the area. This will likely shift our threats each day more
toward a flash flooding concern. Scattered to numerous storms are
expected each afternoon through the rest of the week.

&&

.AVIATION...For the 00z package...Expect shra/tsra and isold
+tsra to continue through after 04z. Local MVFR conditions
expected near heavier storms with hail and sfc wind gusts to
45kts. VFR conditions are expected outside of any storm activity.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect to see continued shower and thunderstorm
activity across northern Arizona this afternoon and evening
before midnight. Scattered to numerous afternoon and evening
showers and thunderstorms with widespread wetting rains will
continue through the week each afternoon as deep moisture remains
locked in over the area. Generally light winds, with gusty and
erratic winds possible near thunderstorms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...ET
AVIATION...ET
FIRE WEATHER...ET

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 9, 2:47 PM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            1 NW WILLIAMS           35.27N 112.18W
07/09/2018                   COCONINO           AZ   LAW ENFORCEMENT

            WILLIAMS POLICE DEPARTMENT REPORTED
            LOCALIZED FLOODING IN TOWN. RADAR ESTIMATES
            RAINFALL AMOUNTS OF 1.25-2.75 INCHES IN THE
            PAST 3 HOURS.

&&

TPS
Special weather statement, Jul 9, 3:19 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
319 PM MST MON JUL 9 2018

AZZ009-039-040-092300-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
Northeast Plateaus and Mesas South of Hwy 264-
319 PM MST MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR JEDDITO AREA OF APACHE AND
NAVAJO COUNTIES UNTIL 400 PM MST...

At 317 PM MST, Doppler radar was tracking a strong thunderstorm near
Toyei, or 10 miles southeast of Keams Canyon, moving west at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Keams Canyon, Toyei, Jeddito.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3584 10994 3567 10990 3557 11023 3585 11029
TIME...MOT...LOC 2217Z 079DEG 9KT 3575 11002

JDS
Special weather statement, Jul 9, 3:31 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
331 PM MST MON JUL 9 2018

AZZ015-037-038-092315-
Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and
Sycamore Canyons-
331 PM MST MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 415 PM MST...

At 331 PM MST, Doppler radar was tracking a strong thunderstorm over
Munds Park, or 9 miles northeast of Sedona, moving southwest at 20
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sedona, Munds Park, Junipine Resort, Village At Oak Creek, Garland's
Oak Creek Lodge, Page Springs, Slide Rock State Park, Cornville, Red
Rock State Park, West Fork Of Oak Creek, Cave Springs Campground,
Pine Flat Campground, Manzanita Campground and Sterling Fish
Hatchery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3506 11164 3490 11154 3468 11193 3492 11209
TIME...MOT...LOC 2231Z 062DEG 18KT 3495 11167

JDS
Local storm report, Jul 9, 3:46 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
346 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HEAVY RAIN       2 W YOUNG               34.10N 110.99W
07/09/2018  M1.10 INCH       GILA               AZ   PUBLIC

            1.10 INCHES OF RAIN FELL FROM 2:00 TO 2:40
            PM NEAR YOUNG THIS AFTERNOON.

&&

TPS
Special weather statement, Jul 9, 4:44 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
444 PM MST MON JUL 9 2018

AZZ015-038-100030-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
444 PM MST MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR THE FLAGSTAFF AREA OF COCONINO
COUNTY UNTIL 530 PM MST...

At 443 PM MST, Doppler radar was tracking a strong thunderstorm over
Flagstaff, moving west at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Flagstaff, Fort Valley, Bellemont, Flagstaff Mall, Mountainaire,
Downtown Flagstaff, Kachina Village, Walnut Canyon National Monument,
Walnut Canyon Visitors Center, Lower Lake Mary and Canyon Vista
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3522 11149 3505 11155 3509 11193 3535 11185
TIME...MOT...LOC 2343Z 105DEG 12KT 3517 11161

JDS
Local storm report, Jul 9, 5:10 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
510 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             3 SSE FLAGSTAFF MALL    35.18N 111.55W
07/09/2018  E0.50 INCH       COCONINO           AZ   NWS EMPLOYEE

            MOSTLY PEA SIZED HAIL. 1/2 INCH HAIL WAS
            LARGEST STONE SIZE.

&&

TM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:44 PM MSTSpecial Weather StatementFGZCoconino46 min
Jul 10, 12:06 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 10, 12:31 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 10, 1:14 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.